no plus ones
- Serotonin syndrome is a potentially life-threatening condition resulting from increased CNS serotonergic activity that is usually drug related. Symptoms may include mental status changes, hyperthermia, and autonomic and neuromuscular hyperactivity. Diagnosis is clinical. Treatment is supportive.
Serotonin syndrome can occur with therapeutic drug use, self-poisoning, or, most commonly, unintended drug interactions when 2 serotonergic drugs are used. It can occur in all age groups.
Drugs that can cause Serotonin Syndrome: Anti-depressants: MAO inhibitors, SSRIs, TCAs,
Complications in severe serotonin syndrome can include metabolic acidosis, rhabdomyolysis, seizures, acute kidney injury, and disseminated intravascular coagulation (DIC). Causes probably include severe hyperthermia and excessive muscle activity.
Symptoms and Signs
In most cases, serotonin syndrome manifests within 24 h, and most occur within 6 h, of a change in dose or initiation of a drug. Manifestations can range widely in severity. They can be grouped into the following categories:
• Mental status alterations: Anxiety, agitation and restlessness, easy startling, delirium
• Autonomic hyperactivity: Tachycardia, hypertension, hyperthermia, diaphoresis, shivering, vomiting, diarrhea
• Neuromuscular hyperactivity: Tremor, muscle hypertonia or rigidity, myoclonus, hyperreflexia, clonus (including ocular clonus), extensor plantar responses
Neuromuscular hyperactivity may be more pronounced in the lower than the upper extremities.
Symptoms usually resolve in 24 h, but symptoms may last longer after use of drugs that have a long half-life or active metabolites (eg, monoamine oxidase inhibitors, SSRIs).
• Clinical criteria
Diagnosis is clinical. Various explicit criteria have been proposed.
The Hunter criteria are currently preferred because of ease of use and high accuracy (almost 85% sensitivity and > 95% specificity compared with diagnosis by a toxicologist). These criteria require that patients have taken a serotonergic drug and have one of the following:
• Muscle hypertonia
• Spontaneous clonus
• Tremor plus hyperreflexia
• Ocular or inducible clonus, plus either agitation, diaphoresis, or temperature > 38° C
Systemic infections, drug or alcohol withdrawal syndromes, and toxicity caused by sympathomimetic or anticholinergic drugs should also be considered in the differential diagnosis. Differentiation of serotoninsyndrome from neuroleptic malignant syndrome may be difficult because symptoms (eg, muscle rigidity, hyperthermia, autonomic hyperactivity, altered mental status) overlap. Clues to serotoninsyndrome include use of serotonergic drugs, rapid onset (eg, within 24 h), and hyperreflexia, in contrast to the often decreased reflex responses in neuroleptic malignant syndrome.
There are no confirmatory tests, but patients should have testing to exclude other disorders (eg, CSF analysis for possible CNS infection, urine testing for drugs of abuse). Also, some tests (eg, serum electrolytes, platelet count, renal function tests, CK, PT, testing for urine myoglobin) may be necessary to identify complications in severe serotonin syndrome.
• Supportive measures
• Sometimes cyproheptadine
When serotonin syndrome is recognized and treated promptly, the prognosis is usually good.
All serotonergic drugs should be stopped. Mild symptoms are often relieved with sedation using a benzodiazepine, with resolution occurring in 24 to 72 hours. If symptoms resolve more rapidly, patients should be observed for at least several hours. However, most patients require hospitalization for further testing, treatment, and monitoring.
In severe cases, admission to an ICU is required. Hyperthermia is treated by cooling. Neuromuscular blockade with appropriate sedation, muscle paralysis, and other supportive measures may be necessary. Drug treatment of autonomic abnormalities (eg, hypertension, tachycardia) should be with shorter-acting drugs (eg, nitroprusside, esmolol) because autonomic effects can change rapidly.
If symptoms persist despite supportive measures, the serotonin antagonist cyproheptadine can be given orally or, after crushing, via NGT (12 mg, then 2 mg q 2 h until response occurs). Chlorpromazine and olanzapine may be effective, but are not routinely used because of the potential for adverse effects. Unlike in malignant hyperthermia or neuroleptic malignant syndrome, dantrolene should not be used.
Consultation with a toxicologist is encouraged.
• Drugs that increase serotonergic activity can lead to hyperthermia and neuromuscular hyperactivity, with complications of metabolic acidosis, rhabdomyolysis, seizures, acute kidney injury, and DIC.
• The diagnosis is likely if patients have taken a serotonergic drug and have muscle hypertonia, spontaneous clonus, tremor plus hyperreflexia, or the combination of ocular or inducible clonus, plus either agitation, diaphoresis, or temperature > 38° C.
• Serotonin syndrome can often be differentiated from neuroleptic malignant syndrome by use of serotonergic drugs, rapid onset (eg, within 24 h of its drug trigger), and hyperreflexia.
• Stop all serotonergic drugs and give a benzodiazepine.
• Treat complications aggressively and consider cyproheptadine.
A 25-year-old female has been treated with fluoxetine for depression, monthly hydrochlorothiazide for 1 week before her menses for premenstrual syndrome and omeprazole for gastroesophageal reflux. On the third day of her monthly fluoxetine, she began to complain of muscle spasms about the neck and shoulders. She then grabbed a friend’s tramadol for her “wry neck.” Within 2 hours of her first dose of tramadol, her muscle spasms became worse, and she began to complain of chills, goose bumps and mental agitation. In the nearby ED, she manifests hyperreflexia. Which of the following is the most likely cause of these symptoms and signs?
B. Overt indulgence in cocaine
C. Drug interaction
E. Carcinoid syndrome
The answer is C. Patients who are on SSRIs along with serotonin-increasing drugs such as tramadol, meperidine, monoamine oxidase inhibitors (MAOIs), sibutramine, sumatriptan, lithium, St John’s wort and Ginkgo may result in serotonin syndrome. Findings include mental status changes, agitation, myoclonus, hyperreflexia, diaphoresis, goose bumps and shivering, tremor, diarrhea, ataxia, and fever. This can be life threatening. Further, SSRIs can increase the levels or pharmacological effects of warfarin and of the tricyclic antidepressants. Although the other choices are each somewhat plausible in certain details, the drug interaction described is by far the most likely under the circumstances portrayed in the vignette.
Symptoms of acute oral overdose of this medication include diarrhea, myoclonus, diaphoresis, elevated temperature, facial flushing, and tremor. Depending on the dose ingested, the patient may become agitated, confused, and hypertensive. Hyperreflexia can occur and progress to seizures. These symptoms may occur at conventional doses if the patient is also using monoamine oxidase inhibitors.
The answer is E. Given the widespread use of selective serotonin reuptake inhibitors (SSRIs) in the management of major depressive disorders, it is hardly surprising that their toxicity in overdose has been designated “serotonin syndrome.” Diaphoresis, diarrhea, myoclonus, tremor, and confusion are characteristics of overdoses of fluoxetine, sertraline (choice E), and most other SSRIs. In extreme situations, the toxic syndrome may be life- threatening, with seizures, marked hyperthermia, and possible ventricular arrhythmias. The syndrome may occur at conventional doses of the SSRIs with concomitant administration of monoamine oxidase inhibitors, levodopa, meperidine, lithium, or dextromethorphan (in over-the-counter cough medications). Management is supportive, with the possible use of phenytoin or lidocaine for cardiac arrhythmias and benzodiazepines for seizures.Dec 22, 2015
Add a comment...